Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 6, 2017, 2:26 PM MDT for Las Animas County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2017, 2:26 PM MDT (20:26 UTC)
- Expired
- Aug 6, 2017, 3:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514 WWUS85 KPUB 062026 SPSPUB Special Weather Statement National Weather Service Pueblo CO 226 PM MDT SUN AUG 6 2017 COZ074-088-062100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 226 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over Starkville, or near Trinidad, moving southwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Starkville and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3720 10450 3714 10433 3699 10440 3700 10480 TIME...MOT...LOC 2026Z 045DEG 24KT 3711 10452 $$ kam
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:26 AM MDT, 3 hours earlier.
Area forecast discussion, Aug 6, 11:26 AM MDT, 3 hours before
Area Forecast Discussion National Weather Service Pueblo CO 1126 AM MDT Sun Aug 6 2017 .UPDATE... Issued at 900 AM MDT Sun Aug 6 2017 Updated the forecast for this morning based on the latest radar, satellite and model trends. There are likely light rain showers over the southern San Juan Range this morning as lead energy moves into southwest Colorado. The latest model solutions hold off on shower and thunderstorm develop this morning, with convection getting going in the 18-19z time frame. The forecast for this afternoon looks on track, with the cold front backing across the Plains this morning building moisture along and east of the Eastern Mountains, into the I-25 corridor. Areas of heavy rain are likely, and flash flooding concerns will remain elevated through this evening, especially over burn scars and urban areas. Mozley && .SHORT TERM...(Today and tonight) Issued at 423 AM MDT Sun Aug 6 2017 Surface cold front dropping southward through the plains early this morning, with boundary forecast to reach the NM border by late afternoon. Combination of moist upslope flow behind the front and lift from several weak disturbances embedded in NW flow aloft will lead to fairly widespread convection from mid-afternoon into the overnight hours, with eastern mountains and immediately adjacent plains favored for pockets of heavier rainfall. Still tough to nail down the exact location of the heaviest rain with mesoscale models showing a series of shifting bullseyes of heavy precip, but best guess would be the usual suspects of Palmer Divide/Wet Mountains/Raton Mesa late this afternoon, then I-25 corridor this evening before storms slowly weaken on the plains overnight. Modest instability (CAPES 1000-1500 J/KG) and 0-6km shear (30-40 kts) suggest a few severe storms are possible, though main threat will be heavy rainfall and flash flooding, with slight risk of excessive rainfall from WPC covering much of the eastern mountains and plains. Main area of precip shifts eastward toward KS late tonight, though most models keep at least sct precip lingering elsewhere across region, and will keep pops in place into Mon morning at most locations. Clouds/cold front/precip will bring cooler maxes to the astern mountains and plains today, while interior valleys and western mountains see little change. .LONG TERM...(Monday through Saturday) Issued at 423 AM MDT Sun Aug 6 2017 Monday and Tuesday continue to look cool and wet across the area, as west to northwest flow aloft continues. Models agree on embedded waves, best seen in potential vorticity analysis, moving across the area and providing lift to support showers and storms across the area through the period. Best coverage of precipitation to be over and near the higher terrain through the afternoon, with precipitation spreading east across the eastern plains through the evenings and into the overnights. Moist upslope flow will allow for the potential of storms training across the lower eastern slopes and immediate adjacent plains, owning to increased chances of flash flooding, especially on area burn scars. Moist conditions and mainly cloudy skies will keep high temperatures below seasonal levels through this period. Wednesday through Saturday...Models continue to suggest the cool northwest flow pattern will persist into next weekend, with several more embedded waves digging across the area. Pattern will remain favorable for daily convection, though hard to time features will likely play a role in determining where convection and the heaviest precipitation will occur. Temperatures look to slowly warm through the end of week, though will generally remain below seasonal levels. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1115 AM MDT Sun Aug 6 2017 Showers and thunderstorms will occur across southeastern Colorado today. KALS, KCOS, and KPUB have VCST in the TAF and VCSH during the late evening and overnight hours. KCOS will have fog forming, causing MVFR conditions, late eveing and overnight due to lasting precipitation and moist upslope flow, but once the upslope flow shifts to a more northerly downslope flow, expect the fog to dissipate. KPUB may experience fog during the late evening and overnight hours as well, but as of right now has not been included in the TAF, since the overall flow will be weaker, therefore the upslope component of the wind will be less. Stay tuned for updates on that regard. Cloud ceilings at KCOS will be MVFR through the overnight hours, KPUB's ceilings will be straddling MVFR and VFR, and KALS' ceilings should remain VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MOZLEY SHORT TERM...PETERSEN LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Aug 6, 11:07 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1107 AM MDT Sun Aug 6 2017 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1107 AM MDT Sun Aug 6 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms will develop over the mountains by early afternoon, with storms spreading across the Interstate 25 corridor and eastern plains during the late afternoon and overnight hours. The main storm threat today will be very heavy rainfall, with flash flooding a possibility over area burn scars and across urban locations. Storms will also likely produce lightning, small hail and wind gusts to 50 mph. There could be one or two storms over the Eastern Mountains and Plains could become severe, with hail the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be daily chances of showers and thunderstorms across the area Monday through Saturday, with the greatest coverage of storms expected to be over and near the higher terrain. The main threats from storms will be lightning and locally heavy rain, with the potential for flash flooding, especially across area burn scars. Small hail and gusty outflow winds will also be possible with a few of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across southeast and south central Colorado. 88/88
In the hours before
Special weather statement, Aug 6, 2:19 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 219 PM MDT SUN AUG 6 2017 COZ081-082-062045- Pikes Peak above 11000 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 219 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT... At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near Divide, or 23 miles northwest of Colorado Springs. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Woodland Park and Divide. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3900 10530 3912 10520 3907 10495 3885 10511 TIME...MOT...LOC 2018Z 300DEG 3KT 3902 10518 BL
Special weather statement, Aug 6, 2:26 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 226 PM MDT SUN AUG 6 2017 COZ074-088-062100- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 226 PM MDT SUN AUG 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 300 PM MDT... At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over Starkville, or near Trinidad, moving southwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Trinidad, Starkville and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3720 10450 3714 10433 3699 10440 3700 10480 TIME...MOT...LOC 2026Z 045DEG 24KT 3711 10452 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:49 PM MDT | Special Weather Statement | PUB | El Paso | 56 min |
| Aug 5, 7:30 PM MDT | Special Weather Statement | PUB | El Paso | 45 min |
| Aug 5, 7:46 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| Aug 5, 9:13 PM MDT | Special Weather Statement | PUB | Crowley | 47 min |
| Aug 5, 9:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 32 min |
| Aug 5, 9:39 PM MDT | Areal Flood Advisory | PUB | Crowley, Otero | 111 min |
| Aug 5, 10:10 PM MDT | Special Weather Statement | PUB | Bent | 50 min |
| Aug 6, 2:19 PM MDT | Special Weather Statement | PUB | Teller | 26 min |
| Aug 6, 5:21 PM MDT | Areal Flood Advisory | PUB | Huerfano, Pueblo | 114 min |
| Aug 6, 5:33 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Aug 6, 5:40 PM MDT | Areal Flood Advisory | PUB | El Paso | 110 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.